Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 6, 1039–1219
Issue 5, 847–1038
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
Tame fundamental groups of pure pairs and Abhyankar's lemma

Javier Carvajal-Rojas and Axel Stäbler

Vol. 17 (2023), No. 2, 309–358

Let (R,𝔪,k) be a strictly local normal k-domain of positive characteristic and P a prime divisor on X = Spec R. We study the Galois category of finite covers over X that are at worst tamely ramified over P in the sense of Grothendieck–Murre. Assuming that (X,P) is a purely F-regular pair, our main result is that every Galois cover f : Y X in that Galois category satisfies that (f1(P))red is a prime divisor. We shall explain why this should be thought as a (partial) generalization of a classical theorem due to S.S. Abhyankar regarding the étale-local structure of tamely ramified covers between normal schemes with respect to a divisor with normal crossings. Additionally, we investigate the formal consequences this result has on the structure of the fundamental group representing the Galois category. We also obtain a characteristic zero analog by reduction to positive characteristics following Bhatt–Gabber–Olsson’s methods.

pure $F$-regularity, PLT singularities, fundamental groups, splitting primes, Abhyankar's lemma
Mathematical Subject Classification
Primary: 13A35, 14B05, 14H30
Received: 6 May 2020
Revised: 25 February 2022
Accepted: 4 April 2022
Published: 24 March 2023
Javier Carvajal-Rojas
KU Leuven
Axel Stäbler
Mathematisches Institut
Universität Leipzig

Open Access made possible by participating institutions via Subscribe to Open.